To the Editor.
—I read with interest the case report by Sesoko and Kaneko1 of cough associated with the use of captopril that appeared in the August 1985 issue of the Archives. The authors attribute cough to low-dose captopril treatment (37.5 mg/day) in a patient with essential hypertension. The basis for their association of cough with captopril treatment is primarily history and a recurrence of cough with drug rechallenge. The authors speculate that toxic reaction, hypersensitivity, or increased drug-induced inflammatory mediators such as bradykinin or prostaglandins may act as stimuli.The diagnostic evaluation of cough as presented in the case report is, in my opinion, inadequate. Although a thorough history and physical examination can establish the cause of cough in the majority of cases, laboratory investigations are sometimes required to confirm or establish a diagnosis. In many centers, baseline evaluation includes screening pulmonary function tests such as those that